Existence h-principle for Engel structures

Abstract

In this article we prove that the inclusion of the space of Engel structures of a smooth 4-manifold into the space of full flags of its tangent bundle induces surjections in all homotopy groups. In particular, we construct Engel structures representing any given full flag.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

References

  1. 1.

    Asimov, D.: Round handles and nonsingular Morse-Smale flows. Ann. Math. 102, 41–54 (1975)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Borman, M.S., Eliashberg, Y., Murphy, E.: Existence and classification of overtwisted contact structures in all dimensions. Acta Math. 215(2), 281–361 (2015)

    Article  MATH  MathSciNet  Google Scholar 

  3. 3.

    Cartan, E.: Sur quelques quadratures dont l’élément différentiel contient des fonctions arbitraires. Bull. Soc. Math. France 29, 118–130 (1901)

    Article  MATH  MathSciNet  Google Scholar 

  4. 4.

    Cartan, E.: Sur les variétés à connexion projective. Bull. Soc. Math. France 52, 205–241 (1924)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Casals, R., Pancholi, D., Presas, F.: Almost contact 5-manifolds are contact. Ann. Math. 182(2), 429–490 (2015)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6.

    Eliashberg, Y.: Classification of overtwisted contact structures on 3-manifolds. Invent. Math. 98(3), 623–637 (1989)

    Article  MATH  MathSciNet  Google Scholar 

  7. 7.

    Eliashberg, Y.: Contact \(3\)-manifolds twenty years since. J. Martinet’s work. Ann. Inst. Fourier (Grenoble) 42, 165–192 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8.

    Eliashberg, Y., Mishachev, N.: Introduction to the h-principle. Graduate Studies in Mathematics, vol. 48. American Mathematical Society, Providence (2002)

    MATH  Google Scholar 

  9. 9.

    Ginzburg, V.L.: Calculation of contact and symplectic cobordism groups. Topology 31(4), 767–773 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  10. 10.

    Golubev, A.: On the global stability of maximally nonholonomic two-plane fields in four dimensions. Internat. Math. Res. Notices 11, 523–529 (1997)

  11. 11.

    Gromov, M.: Partial differential relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3). Springer, Berlin (1986)

    Google Scholar 

  12. 12.

    Little, J.A.: Nondegenerate homotopies of curves on the unit 2-sphere. J. Diff. Geom. 4(3), 339–348 (1970)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13.

    McDuff, D.: Applications of convex integration to symplectic and contact geometry. Ann. Inst. Fourier 37, 107–133 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  14. 14.

    R. Montgomery, Engel deformations and contact structures. Northern California Symplectic Geometry Seminar, 103–117, Amer. Math. Soc. Transl. Ser. 2, 196, Amer. Math. Soc., Providence, RI, 1999

  15. 15.

    Presas, F., Solá Conde, L.E.: Holomorphic Engel structures. Rev. Mat. Complut. 27(1), 327–344 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Thurston, W.: Existence of codimension-one foliations. Ann. Math. 104(2), 249–268 (1976)

    Article  MATH  MathSciNet  Google Scholar 

  17. 17.

    Thurston, W.: The theory of foliations of codimension greater than one. Comm. Math. Helv. 49, 214–231 (1974)

  18. 18.

    A. M. Vershik, V. Ya. Gershkovich, Nonholonomic dynamical systems. Geometry of distributions and variational problems. (Russian) 1987

  19. 19.

    Vogel, T.: Existence of Engel structures. Ann. of Math. (2) 169(1), 79–137 (2009)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Acknowledgements

We are grateful to V. Colin, V. L. Ginzburg, E. Giroux, E. Murphy, K. Niederkrüger, L. E. Solá-Conde, and A. Stipsicz for useful discussions. We would like to especially acknowledge Y. Eliashberg and T. Vogel for intense and valuable discussions during the conference h-Principles in Houat; the arguments in this article have been greatly simplified thanks to them. The classical construction explained in Example 9 was pointed out to us by Daniel Fox and it has been an important intuition for the development of this work. Thanks as well to the anonymous referee for useful comments and suggestions. The authors are supported by Spanish National Research Project MTM2013—42135. This work is supported in part by the ICMAT Severo Ochoa grant SEV-2011-0087 through the V. Ginzburg Lab, Á. del Pino is supported by La Caixa–Severo Ochoa grant and J. L. Pérez is supported by a MINECO FPI grant.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Roger Casals.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Casals, R., Pérez, J.L., del Pino, Á. et al. Existence h-principle for Engel structures. Invent. math. 210, 417–451 (2017). https://doi.org/10.1007/s00222-017-0732-6

Download citation

Mathematics Subject Classification

  • Primary 53A40
  • 53D35
  • 58A17